The birth control pill may kill your libido!
The pill which has proved to be an effective birth control method could cause long-term problems like sexual dysfunction.Updated: Jan 09, 2006 11:13 IST
The pill which has proved to be an effective birth control method could cause long-term problems, including sexual dysfunction.
In the January issue of The Journal of Sexual Medicine, researchers have published a new investigation measuring sex hormone binding globulin (SHBG) before and after discontinuation of the oral contraceptive pill.
The research concluded that women who used the oral contraceptive pill may be exposed to long-term problems from low values of "unbound" testosterone potentially leading to continuing sexual, metabolic, and mental health consequences.
Sex hormone binding globulin (SHBG) is the protein that binds testosterone, rendering it unavailable for a woman's physiologic needs. The study showed that in women with sexual dysfunction, elevated SHBG in "Oral Contraceptive Discontinued-Users" did not decrease to values consistent with those of "Never-Users of Oral Contraceptive".
Thus, as a consequence of the chronic elevation in sex hormone binding globulin levels, pill users may be at risk for long-standing health problems, including sexual dysfunction.
Oral contraceptives have been the preferred method of birth control because of their ease of use and high rate of effectiveness. However, in some women oral contraceptives have ironically been associated with women's sexual health problems and testosterone hormonal problems. Now there are data that oral contraceptive pills may have lasting adverse effects on the hormone testosterone.
Dr. Claudia Panzer, an endocrinologist in Denver, CO and lead author of the study, noted that "it is important for physicians prescribing oral contraceptives to point out to their patients potential sexual side effects, such as decreased desire, arousal, decreased lubrication and increased sexual pain.
Also if women present with these complaints, it is crucial to recognise the link between sexual dysfunction and the oral contraceptive and not to attribute these complaints solely to psychological causes."
"An interesting observation was that the use of oral contraceptives led to changes in the synthesis of SHBG which were not completely reversible in our time frame of observation.
This can lead to lower levels of 'unbound' testosterone, which is thought to play a major role in female sexual health. It would be important to conduct long-term studies to see if these increased SHBG changes are permanent," added Dr Panzer.
First Published: Jan 05, 2006 11:59 IST